Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 97, NWS North Platte, NE

July 2, 2017Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2017, 8:02 PM CDT for Lincoln County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 8:02 PM CDT (01:02 UTC)
Expired
Jul 2, 2017, 9:00 PM CDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:28 PM CDTTSTM WND GST 60Wellfleet, NE50-60 MPH WIND GUSTS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 5:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1751 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1751 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

790 
WUUS53 KLBF 030102
SVRLBF
NEC111-030200-
/O.NEW.KLBF.SV.W.0097.170703T0102Z-170703T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
802 PM CDT SUN JUL 2 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in southwestern Nebraska...

* Until 900 PM CDT

* At 802 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of Brady to near Lake Maloney State
  Recreation Area, moving south at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Law enforcement. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Wellfleet, Hansen Memorial Reserve State Wildlife Management Area,
  Jeffrey Canyon State Wildlife Management Area, Vroman and Somerset.

This includes Interstate 80 in Nebraska between mile markers 204 and
207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4086 10093 4099 10023 4072 10022 4072 10023
      4071 10080
TIME...MOT...LOC 0102Z 346DEG 9KT 4101 10025 4097 10070 

HAIL...0.75IN
WIND...60MPH
 
$$

CDC
1 follow-up statement
431 
WWUS53 KLBF 030136
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
836 PM CDT SUN JUL 2 2017

NEC111-030200-
/O.CON.KLBF.SV.W.0097.000000T0000Z-170703T0200Z/
Lincoln NE-
836 PM CDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN LINCOLN COUNTY...

At 836 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Gothenburg to Wellfleet, moving
south at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wellfleet, Hansen Memorial Reserve State Wildlife Management Area,
Vroman and Somerset.

This includes Interstate 80 in Nebraska between mile markers 205 and
207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4085 10092 4098 10023 4072 10022 4072 10023
      4071 10080
TIME...MOT...LOC 0136Z 357DEG 15KT 4080 10024 4076 10075 

HAIL...0.75IN
WIND...60MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:25 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 2, 6:25 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
625 PM CDT Sun Jul 2 2017

.SHORT TERM...(This evening through Monday)
Issued at 214 PM CDT Sun Jul 2 2017

Latest water vapor imagery shows a short wave trough extending
roughly from western MT to UT with a ridge downstream across the
Central High Plains into the Northern Plains. A stationary
boundary is located at the surface across far northwest NEB to the
Central Sandhills to north central NEB. Local radar display shows
isolated thunderstorms developing near the boundary in Garfield
and Wheeler counties. However, convection hasn't been that strong
at this point with reflectivity cores peaking largely between
25-30 kft. Latest vis imagery shows outside of this area an
enhanced cumulus field and growth between Broken Bow to Almeria
to Ewing and upstream of there across portions of the central
Sandhills.

Latest SPC mesoanalysis shows moderate instability presently with
very little inhibition across the NEB Panhandle into central NEB
with MLCAPES ranging from 1500-2500 J/kg. Surface dew points are
expected to range from the mid 50s in far western NEB to lower 60s
in north central NEB. Deep layer vertical wind shear (0-6 km) is
presently only about 25 kts, however, it expected to increase to
early evening peaking around 30-35 kts. As such, storms modes
favored in development this afternoon and evening is primarily
organized multicells, though some supercells cannot be ruled out.
Damaging winds and large hail are the primary threats this
afternoon and evening given characteristics of soundings. Wherein
a dry sub-cloud layer is expected to be in place, ample DCAPE,
decent mid-level lapse rates, and quantity of CAPE in the HGZ to
favor larger hail growth. Initially concerns will be towards
isolated to scattered thunderstorms development across the
aforementioned boundary this afternoon into evening over the
central Sandhills towards the Interstate 80 corridor. Then
thunderstorm chances are tailored towards development upstream to
our west. Storms that develop in the higher terrain are expected
to then move eastward into the local forecast area. Of which, the
greatest chances for this is over the southwest quad and northern
NEB, the latter from development occurring in SD.

Low temperatures should be on the mild side with clouds and
elevated winds tonight. Cooler highs tomorrow. There is a marginal
risk for thunderstorms as well. Details are a little harder to
pinpoint given thunderstorms today and tonight will influence
tomorrow. This spread in the forecast envelope is seen in
deterministic guidance as well. While moderate instability is
expected to be present with surface dew points similar to today,
if not slightly higher in north central NEB more so towards the
mid 60s, uncertainty exists in low-level forcing. The short wave
trough will be moving from the Northern Plains to Central High
Plains early tomorrow morning farther into the Northern/Central
Plains Monday. Further, deep layer vertical wind shear should be
weaker. As such, the risk for strong to severe thunderstorms is
there but it's expected to be more isolated compared to today.

.LONG TERM...(Monday night through Sunday)
Issued at 214 PM CDT Sun Jul 2 2017

Monday night through Wednesday...The main forecast challenge will
be the chance for thunderstorms Monday night through Tuesday, the
Fourth of July. There are uncertainties in the timing of
thunderstorm chances as models are not in agreement. The ECMWF has
a trough coming across the rockies on Monday then pushing through
western and central Nebraska Monday night. It then develops a
small closed low across northern Kansas and moves it northeast on
Tuesday. With this solution thunderstorms will be possible Monday
night across western and north central Nebraska as the shortwave
moves across and then a scattered chance of thunderstorms as the
Low moves northeast out of north central Kansas. The GFS solution
is slightly slower with the shortwave moving across and does not
form a closed low until the system has moved east of the area on
Wednesday with the low developing over Iowa. Tending to lean more
to GFS solution at the moment.

Confidence of thunderstorm development on Monday evening into
Monday night lingering into early Tuesday morning is moderate as
current thinking is the shortwave trough will act as the driving
force to initiate storm development as modest instability will be
available along with adequate moisture as dewpoints will be in
the 50s and 60s with a southeasterly wind. As for Tuesday
afternoon and evening confidence is low at this time for
thunderstorm development as there will be weak forcing across the
area. That being said the environment is unstable. 0 to 3 km most
unstable CAPE is adequate with 3000j/kg across the northeast CWA.
Isolated thunderstorms can not be ruled out especially across the
eastern part of the CWA.

Wednesday and Beyond...A ridge will develop and sit over the area
bringing a warm dry airmass over the central US and minimal
opportunities for rainfall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 623 PM CDT Sun Jul 2 2017

The storm activity across the sandhills should move south this
evening and exit the forecast area by 05z. A second area of storms
near the black hills will move east this evening and perhaps
affect Nrn Neb until 09z.

New storm activity is expected to develop across Ncntl Neb Monday
afternoon...generally affecting areas east of highway 83.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...Gomez
AVIATION...CDC
Hazardous weather outlook, Jul 2, 3:25 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Sun Jul 2 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-032030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Sun Jul 2 2017 /225 PM MDT Sun Jul 2 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered strong to severe thunderstorms are possible
this afternoon and tonight across most of western Nebraska,
mainly along and south of a line from Lisco to Ellsworth to
Brownlee to Taylor. Thunderstorms that develop will be capable of
producing large hail and damaging winds into the evening hours.

A marginal risk for strong to severe thunderstorms exist
elsewhere.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

There is a marginal risk for severe storms across the entire
outlook area Monday afternoon and Monday night. A few storms will
be strong and approach severe levels, with damaging wind and
large hail possible.

A marginal risk for severe thunderstorms exists on Tuesday as
well, roughly east of a line from Wauneta to Eli. While storms
are not expected to be as numerous as Tuesday, strong to severe
storms are possible.

Dry and hot conditions are expected to move into the area by mid
week, lasting until Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening south
of a line from O'Neill to Valentine.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Jul 2, 6:53 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
553 PM MDT SUN JUL 2 2017

NEZ022-056-030030-
Deuel NE-Garden NE-
553 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARDEN AND NORTH
CENTRAL DEUEL COUNTIES UNTIL 630 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Oshkosh, moving southeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Intersection of Highway 27 and 9 Mile Road.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4136 10227 4121 10212 4116 10223 4114 10237
      4127 10247
TIME...MOT...LOC 2353Z 327DEG 13KT 4126 10232

ET
Local storm report, Jul 2, 7:15 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 NE BIG SPRINGS        41.09N 102.03W
07/02/2017  E50 MPH          KEITH              NE   PUBLIC

&&

JGOMEZ
Local storm report, Jul 2, 7:19 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT SUN JUL 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             8 SSW STAPLETON         41.36N 100.57W
07/02/2017  E1.00 INCH       LINCOLN            NE   PUBLIC

            RELAY FROM KEITH COUNTY.

&&

ET
Special weather statement, Jul 2, 7:20 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
620 PM MDT SUN JUL 2 2017

NEZ056-057-030100-
Deuel NE-Keith NE-
620 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR KEITH...SOUTHEASTERN GARDEN AND
EASTERN DEUEL COUNTIES UNTIL 700 PM MDT...

At 620 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Lemoyne to 9 miles northwest of
Brule to 8 miles northeast of Barton to near Big Springs. Movement
was east at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Lemoyne around 645 PM MDT.
  Brule around 650 PM MDT.
  Ogallala, Kingsley Dam and Keystone around 700 PM MDT.

Other locations impacted by these storms include Eagle Gulch
Campground, Ruthon, Big Bald Hill, Belmar, Clear Creek State Wildlife
Management Area, Nevens, Megeath, Broganville, Otter Creek Campground
and Lake View Campground.

This includes the following highways...
 Highway 61 between mile markers 80 and 109.
 Highway 92 between mile markers 119 and 138.
 Interstate 80 in Nebraska between mile markers 106 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of and southwestern Nebraska.

LAT...LON 4123 10205 4140 10205 4140 10201 4138 10199
      4139 10127 4129 10127 4102 10141 4101 10210
      4122 10212
TIME...MOT...LOC 0020Z 273DEG 15KT 4130 10192 4122 10199 4113 10206
4103 10208

Taylor
Local storm report, Jul 2, 7:36 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     NORTH PLATTE            41.13N 100.77W
07/02/2017  E60 MPH          LINCOLN            NE   PUBLIC

            REPORT FROM HUSKER INN OF 60 MPH WINDS WITH DIME SIZE
            HAIL.

&&

JGOMEZ
Local storm report, Jul 2, 7:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
750 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     KINGSLEY DAM            41.21N 101.66W
07/02/2017  M77 MPH          KEITH              NE   MESONET

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:20 PM CDTSpecial Weather StatementLBFKeith40 min
Jul 2, 7:26 PM CDTSevere Thunderstorm WarningLBFCuster49 min
Jul 2, 7:30 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, McPherson45 min
Jul 2, 7:34 PM CDTSevere Thunderstorm WarningLBFLincoln41 min
Jul 2, 7:50 PM CDTAreal Flood AdvisoryLBFLincoln55 min
Jul 2, 7:58 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins47 min
Jul 2, 8:06 PM CDTSevere Thunderstorm WarningLBFLincoln24 min
Jul 2, 8:22 PM CDTSevere Thunderstorm WarningLBFFrontier38 min
Jul 2, 8:22 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins38 min
Jul 2, 8:45 PM CDTSevere Thunderstorm WarningLBFSheridan45 min
Jul 2, 8:58 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln47 min
Jul 2, 8:59 PM CDTSevere Thunderstorm WarningLBFFrontier46 min
Jul 2, 9:41 PM CDTSevere Thunderstorm WarningLBFFrontier49 min
Jul 2, 10:45 PM CDTAreal Flood AdvisoryLBFFrontier, Lincoln8 hr
Jul 3, 5:06 PM CDTSpecial Weather StatementLBFSheridan24 min
Jul 3, 5:32 PM CDTSevere Thunderstorm WarningLBFSheridan28 min
Jul 3, 5:59 PM CDTSpecial Weather StatementLBFGarden31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.